Opioids are powerful painkillers often prescribed after serious injuries and surgeries. If your spouse gets injured at work, for instance, part of the treatment plan could include taking opioids to handle the pain.
These drugs are heavily regulated because, despite how useful they are when used correctly, they are highly addictive. Many people develop substance abuse and addiction issues that could last far longer than the initial injury itself. This addiction can be incredibly harmful and even, in some cases, fatal.
It is vital to know what signs of abuse to look for so that you can spot them as early on as possible. Sixteen potential signs are listed below to help you get started:
- Exhibiting reduced coordination
- Having a slow breathing rate or taking shallow breaths
- Feeling drowsy or excessively tired
- Dealing with constipation
- Feeling consistent nausea and even vomiting
- Making poor decisions that do not make much sense to anyone else
- Becoming physically agitated
- Slurring words and not speaking clearly
- Giving up on responsibilities
- Exhibiting an altered sleep pattern, which could lead to more or less sleep
- Feeling high and even euphoric
- Becoming far more irritable than before
- Experiencing significant mood swings for no apparent reason
- Falling into clinical depression
- Having serious anxiety attacks
- Losing all sense of motivation
These are not all of the potential signs, nor is it a guarantee that someone is abusing prescription drugs if they show these symptoms. However, seeing multiple symptoms and other unexplained changes is a red flag. It may mean it's time to look into things a bit deeper.
What does an overdose look like?
In the worst cases, addiction can lead to an accidental overdose. People build up a tolerance and slowly begin taking more and more medication while abusing it. Overdoses can turn fatal. You must call emergency services immediately.
Someone who has overdosed may be completely unresponsive. They may still breathe in a shallow, slow manner, but you can't wake them up. In some cases, they stop breathing completely. Check their pulse. It may be erratic or slow, and you may not be able to find it at all. The person could have small, constricted pupils. If he or she is still conscious, the person could vomit as their body tries to get rid of the dangerous dose of opioids.
Take any signs of an overdose very seriously. This is when addiction takes lives.
Work injuries and the lasting impact
A work injury that leads to an opioid addiction can change someone's life forever. It is very important for all injured workers and their families to know exactly what legal rights they have.